Thunderstorm Wind, De Kalb
- When
- June 1, 2:05 AM CST
- Where
- De Kalb County, 1.3 mi SE of Cortland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.909, -88.660
A large tree was blown over along North Chase Road.
Strong to severe thunderstorms developed across parts of northern Illinois during the afternoon hours of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms developed across parts of northern Illinois during the afternoon hours of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 1:53 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 253 AM CDT MON JUN 1 2009 .DISCUSSION... 252 AM CDT THE PLEASANT WEATHER IS QUICKLY BECOMING MORE UNSETTLED AS AN MCE THAT DEVELOPED OVER ERN IOWA MOVES INTO NWRN IL THIS MORNING. THIS IS JUST THE BEGINNING OF A PERIOD OF RAIN AND THUNDERSTORMS THAT WILL PERSIST THROUGH EARLY WEDNESDAY MORNING. NWLY FLOW ALOFT IS BECOMING MORE ZONAL AS THE UPPER LOW OVER SERN CANADA MOVES OFF TO THE EAST AND A SERIES OF SHORT WAVES ROTATE AROUND THE PERIPHERY OF A LARGER SCALE POLAR LOW OVER ERN CANADA...AND THROUGH THE UPPER GREAT LAKES. AT THE SURFACE...A COLD FRONT IS MOVING THROUGH THE UPPER MISSISSIPPI VALLEY...BUT IS EXPECTED TO BECOME QUASI-STATIONARY OVER NRN/CNTRL IL-IN LATER TODAY AS WEAK HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES REGION AND THE SERN CONUS. WITH THE UPPER FLOW BECOMING MORE ZONAL...THE FRONT WILL MEANDER NORTH AND SOUTH ACROSS THE CWA MONDAY AND TUESDAY UNTIL SHORT WAVE ENERGY DIVING OUT OF SCNTRL CANADA AMPLIFIES UPPER TROUGHING OVER THE NRN PLAINS AND PROGRESSES EWD. THE SHORT RANGE MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE SYNOPTIC SCALE PATTERN TONIGHT...WITH JUST SOME MINOR TIMING DIFFERENCES WITH THE EMBEDDED SHORT WAVES. HOWEVER...WITH THE ZONAL FLOW PATTERN SETTING UP...THESE TIMING DIFFERENCES AMONG THE MODELS WILL BE OF LITTLE CONSEQUENCE TO THE SENSIBLE WEATHER FORECAST FEATURES. THE NET EFFECT WILL BE FOR A SERIES ON CONVECTIVE COMPLEXES TO MOVE ALONG THE FRONTAL BOUNDARY. A STRENGTHENING LOW LEVEL JET FROM THE SRN PLAINS THROUGH MO AND POINTING INTO NRN IL WILL CONTINUE TO PUMP UP THE MOISTURE OVER THE AREA. SFC DEWPOINTS ARE ALREADY CLIMBING INTO THE UPPER 40S AND LOWER 50S AND WILL CONTINUE TO INCREASE THROUGH THE DAY. DEEP LAYER MOISTURE WILL ALSO INCREASE...AND IS PARTICULARLY IMPRESSIVE...AND DISCONCERTING...IN THE NAM GUIDANCE WITH A PERSISTENT RIBBON OF 1.5 INCH OVER NRN IL THROUGH MONDAY AND TUESDAY. FOR QPF...HAVE STARTED OUT WITH THE HPC GUIDANCE AS A FIRST STAB AND ADJUSTED UPWARD ALONG THE AXIS OF HIGHEST PW AND THETA-E. FOR THE 48 HOUR PERIOD FROM 12Z MONDAY THROUGH 12Z WEDNESDAY...HAVE A TOTAL OF AROUND 2 INCHES ACROSS THE CWA WITH THE AXIS OF HEAVIEST PCPN AMOUNTS ROUGHLY ALONG THE I-80 CORRIDOR. HOWEVER...WITH THE ZONAL FLOW PATTER AND THE QUASI- STATIONARY FRONT DEVELOPING...REPEATED CONVECTIVE ACTIVITY COULD LEAD TO WIDESPREAD PCPN AMOUNTS EVEN HIGHER. NOT READY TO JUMP ON HEADLINES JUST YET...BUT THERE IS CONCERN THAT AREAL AND RIVER FLOOD WARNINGS AS WELL AS FLASH FLOOD WARNINGS WILL BE REQUIRED. SEVERE THUNDERSTORMS WILL BE LIKELY TODAY AS WELL. MODERATE INSTABILITY WITH CAPE VALUES AROUND 1500 J/KG FORECAST FOR LATER THIS AFTERNOON. AGREE WITH THE SPC ASSESSMENT THAT THE MOST LIKELY SEVERE TS SCENARIO FOR THE LOCAL AREA WILL BE SHORT LINE SEGMENTS WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. THE TIME PERIOD OF GREATEST SEVER POTENTIAL WILL BE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS TODAY. GIVEN THE WEATHER CONCERNS FOR THE NEXT FEW DAYS...HAVE MADE NO SGFNT CHANGES TO THE LONGER TERM FORECAST AT THIS TIME. THE GENERAL TREND SHOULD BE FOR THE PATTERN TO BECOME MORE PROGRESSIVE BY WEDNESDAY WITH THE POLAR JET DIGGING SWD OUT OF CANADA...CARVING OUT AN UPPER TROUGH OVER THE CNTRL CONUS. THIS WILL FORCE THE FRONTAL BOUNDARY EASTWARD...BUT TEMPERATURES WILL BE ON THE COOLER SIDE FOR THE LATTER PORTIONS OF THE WEEK. KREIN && .AVIATION... 0600 UTC TAFS...ELEVATED THUNDERSTORMS PRESENTLY ERUPTING OVER IA AT NOSE OF 20-30KT LOW LEVEL JET. VERY DRY AIR MASS OVER NRN IL THIS EVENING WILL MOISTEN UP RAPIDLY NEXT 12 HOURS AS DEW POINTS ALREADY INTO THE LOWER 60S BEHIND WARM FRONT FROM MO INTO WRN IA. SHORT RANGE MODELS BRING THIS AREA OF CONVECTION EAST ACROSS NRN IL AND SRN WI EARLY THIS MORNING...REACHING RFD AROUND 09Z AND CHICAGO TERMINALS AROUND 11Z. DECIDED TO HANDLE THIS WITH A TEMPO GROUP FOR NOW. IF A MORE SOLID AREA OF THUNDERSTORMS SEEMS IMMINENT...WILL UPDATE TERMINALS TO HIT IT HARDER. COULD SEE SOME BRIEF MVFR CIGS/VSBYS...BUT WITH DRY LOW LEVELS AND ELEVATED NATURE OF THUNDERSTORMS...EXPECT THINGS TO REMAIN MAINLY VFR OVER NIGHT AND MONDAY MORNING. AFTER THIS PERIOD OF SHOWERS AND THUNDERSTORMS...THE MAIN CLUSTER SHOULD MOVE OFF TO THE EAST BY MID MORNING. WOULD EXPECT A LULL IN THE ACTIVITY BUT MAINTAINED A VCNTY GROUP FOR THE POSSIBILITY OF A FEW LINGERING SHOWERS INTO LATE MORNING. COLD FRONT WILL SAG SOUTH DURING THE DAY MONDAY...SETTLING TO A LINE FROM SRN IA TO NRN IL BY MID TO LATE AFTERNOON. DAYTIME HEATING AND CONVERGENCE ALONG COLD FRONT SHOULD BE SUFFICIENT FOR MORE SURFACE BASED CONVECTION TO DEVELOP BY LATE AFTERNOON. MOST LIKELY LOCATION WOULD BE FROM SE NE ACROSS IA/MO BORDER INTO W CENTRAL IL WHERE LOW LEVEL JET WILL BE NEARLY PERPENDICULAR TO EAST-WEST STATIONARY FRONT...THOUGH STORMS COULD DEVELOP EASTWARD ALONG FRONT TO THE CHICAGO AREA AND NORTHERN IN. HOWEVER FEEL MOST OF THE ACTIVITY WILL BE SOUTH OF CHICAGO TERMINALS...SO WILL JUST KEEP A VCNTY GROUP IN THE LATE AFTERNOON AND EARLY EVENING. STATIONARY FRONT AND CONVECTION MAY LIFT NORTH INTO NRN IL LATE MON NIGHT INTO TUE MORNING. REFLECTED THIS IN THE 30 HOUR ORD TAF. ALLSOPP && .MARINE... 305 AM CDT NOT MANY CHANGES NEEDED FOR THE MARINE FORECAST THIS MORNING. A LIGHT NORTH NORTHWEST WIND FIELD ACROSS THE LAKE THIS MORNING WILL CONTINUE AS A RIDGE OF HIGH PRESSURE ACROSS THE UPPER MS RIVER VALLEY OVERSPREADS THE WESTERN GREAT LAKES. THIS RIDGE WILL BEGIN TO MOVE OFF TO THE EAST THIS AFTERNOON WHICH WILL RESULT IN SOUTH WINDS DEVELOPING. THE NEXT FAST MOVING UPPER LEVEL DISTURBANCE ACROSS SOUTHWEST CANADA WILL MOVE INTO ONTARIO EARLY MONDAY MORNING. A SFC LOW ASSOCIATED WITH THIS DISTURBANCE WILL MOVE ACROSS NORTHERN LAKE MICHIGAN LATE TONIGHT. SOUTH WINDS WILL STRENGTHEN TONIGHT WITH GUSTS TO AROUND 20 KNOTS POSSIBLE DOWNSTREAM OF THIS LOW. WINDS WILL SHIFT TO THE NORTH EARLY MONDAY WITH THE PASSAGE OF A COLD FRONT. THIS FRONT WILL SLOW/STALL SOUTH OF LAKE MICHIGAN ON MONDAY AND ANOTHER WEAK SFC LOW IS EXPECTED TO RIDE ALONG THIS BOUNDARY TO THE SOUTH OF LAKE MICHIGAN ON TUESDAY RESULTING IN CONTINUED NORTHEAST WINDS. LIGHTER NORTH WINDS THEN CONTINUE INTO WEDNESDAY AS THE NEXT SFC HIGH BEGINS TO BUILD IN FROM THE WEST. DEPENDING ON STRENGTH OF THE SURFACE WAVE THAT MOVES SOUTH OF THE LAKE TUESDAY...COULD HAVE SOME WAVE HEIGHTS APPROACHING SMALL CRAFT ADVISORY CRITERIA FOR A BRIEF TIME LATE MONDAY INTO TUESDAY...BUT WILL CONTINUE TO CARRY WAVE HEIGHTS IN THE 2 TO 3 FOOT RANGE FOR THIS PERIOD AT THE END OF THE FETCH ACROSS THE SOUTH END OF THE LAKE. MARSILI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 339 PM CDT SUN MAY 31 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 012045- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 339 PM CDT SUN MAY 31 2009 /439 PM EDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: PERIODS OF THUNDERSTORMS...WHICH MAY PRODUCE: HEAVY DOWNPOURS. CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTHERN ILLINOIS AFTER MIDNIGHT TONIGHT. DISCUSSION: THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA TONIGHT AND GRADUALLY SPREAD EAST ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS DURING THE PREDAWN HOURS OF MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OCCASIONAL THUNDERSTORMS CAN BE EXPECTED MONDAY INTO TUESDAY NIGHT AS A COLD FRONT SLOWLY SAGS ACROSS NORTHERN ILLINOIS AND NORTHERN INDIANA. THE POTENTIAL EXISTS FOR SOME STORMS TO BE SEVERE ESPECIALLY IN THE AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. WITH THE POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS OVER THE NEXT FEW DAYS...LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF AN INCH ARE POSSIBLE. ANOTHER THREAT OF THUNDERSTORMS IS POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-012045- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 339 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A THREAT OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS OF 30 KNOTS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE THUNDERSTORM THREAT CONTINUES MONDAY THROUGH TUESDAY. SOME OF THE STORMS COULD BE SEVERE...PARTICULARLY MONDAY AFTERNOON. ANOTHER THREAT OF THUNDERSTORMS IS POSSIBLE ON SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-012045- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 339 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LAKE MICHIGAN MAINLY AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A THREAT OF THUNDERSTORMS ACROSS ALL OF LAKE MICHIGAN MONDAY MORNING...AND ACROSS MAINLY THE SOUTHERN PART OF LAKE MICHIGAN MONDAY AFTERNOON INTO TUESDAY. ANOTHER THREAT OF THUNDERSTORMS IS POSSIBLE ON SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RLB
The Chicago radar (KLOT), 59 km away, was scanning. The volume nearest the first event began at 08:06 UTC.
7 hail, 4 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.
A large tree was blown over along North Chase Road.
Penny size hail was reported near Route 47 and Interstate 90.
Four to five inches of standing water was reported along Business 20 in Perryville.
Four to six inches of standing water was reported in the streets at multiple locations.
Penny size hail was reported at Route 62 and Huntington Boulevard.
Six to eight inches of flowing water was reported over Telegraph Road near Theodorff Road.
A large tree was blown down on Route 9 blocking both lanes.
A barn suffered significant wind damage with a large section of roof blown away, including part of the roof structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185453, 174550, 174552, 174551, 174553, 174580, 174578, 174554, 174555, 174557, 174559, 174576, 174560, 185467.